Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 23, NWS Springfield, MO

June 18, 20154 counties in Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 18, 2015, 2:59 PM CDT for 4 counties in Missouri; Cherokee County, Kansas. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2015, 2:59 PM CDT (19:59 UTC)
Expired
Jun 18, 2015, 11:00 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Barry County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:24 PM CDTFLASH FLOODJoplin, MONUMEROUS REPORTS ON THE WEST SIDE OF JASPER COUNTY AND IN THE JOPLIN AREA OF STREETS FLOODED AND IMPASSABLE DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 145 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WGUS53 KSGF 181959
FFWSGF
KSC021-MOC009-097-119-145-190400-
/O.NEW.KSGF.FF.W.0023.150618T1959Z-150619T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT THU JUN 18 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1100 PM CDT.

* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. HEAVY RAINFALL 
  WILL CONTINUE TO TRACK ACROSS THE WARNED AREA THROUGH MUCH OF THE  
  EVENING HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
ROUTE Y AT FLAT CREEK JUST NORTHEAST OF CASSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3699 9463 3700 9507 3733 9509 3734 9462
      3737 9462 3735 9409 3729 9408 3729 9405
      3693 9406 3692 9361 3682 9361 3682 9357
      3650 9358 3649 9462

$$

WISE
1 follow-up statement
907 
WGUS73 KSGF 190040
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT THU JUN 18 2015

KSC021-MOC009-097-119-145-190400-
/O.CON.KSGF.FF.W.0023.000000T0000Z-150619T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-JASPER MO-BARRY MO-MCDONALD MO-NEWTON MO-
740 PM CDT THU JUN 18 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
BARRY...CHEROKEE...JASPER...MCDONALD AND NEWTON COUNTIES...

AT 736 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. SEVERAL LOW WATER ROADS AND BRIDGES WERE FLOODED ACROSS THE 
AREA AND EXCESSIVE STREET FLOODING WAS OCCURRING IN JOPLIN MISSOURI 
AND IN RIVERTON KANSAS.   

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...AIRPORT DRIVE...ALBA...ANDERSON...
BAXTER SPRINGS...BIG SUGAR CREEK STATE PARK...CARL JUNCTION...
CARONA...CARTERVILLE...CARTHAGE...CASSVILLE...COLUMBUS...DIAMOND...
DUENWEG...DUQUESNE...EXETER...FAIRVIEW...GALENA...GOODMAN...GRANBY...
IRON GATES...JASPER...JOPLIN...LANAGAN...LEAWOOD...MONETT...NEOSHO...
NOEL...ORONOGO...PINEVILLE...PURCELL...PURDY...ROARING RIVER STATE
PARK...SAGINAW...SARCOXIE...SCAMMON...SELIGMAN...SENECA...SHOAL CREEK
DRIVE...SILVER CREEK...SOUTH WEST CITY...TREECE...WASHBURN...WEBB
CITY...WEIR...WEST MINERAL AND WHEATON. CREEKS...STREAMS AND LOW
WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF
FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
ROUTE Y AT FLAT CREEK JUST NORTHEAST OF CASSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3699 9463 3700 9507 3733 9509 3734 9462
      3737 9462 3735 9409 3729 9408 3729 9405
      3693 9406 3692 9361 3682 9361 3682 9357
      3650 9358 3649 9462

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 12:55 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 18, 12:55 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT Thu Jun 18 2015

...18z Aviation update...

.SYNOPSIS...
Issued at 249 AM CDT THU JUN 18 2015

All eyes are focused on the remnants of tropical system "Bill"
early this morning which was centered just north of the Red River
in southern Oklahoma. Parts of Oklahoma have taken a pounding of
rain yesterday into early this morning north and northwest of the
low. Another band of convection was stretching from western
Louisiana and east Texas through central Arkansas and into
southwest and south central Missouri early this morning. This has
brought hourly rainfall at BBG between 06z-07z around a quarter inch.

Focus during this forecast will remain on "Bill" remnants and with
heavy rain and flooding potential across the area.

&&

.SHORT TERM...(Today through Friday night)
Issued at 249 AM CDT THU JUN 18 2015

Convection is expected to continue for the remainder of the early
morning hours into today and tonight as the low pressure system
slowly begins to track eastward from Oklahoma into Arkansas. There
will likely be a sharp precipitation gradient across our forecast
area with the best rainfall expected to occur just north of the
low track across southern Missouri. With precipitable water values
extremely high for this time of year in the 2.0 to 2.2 in. range
over this area, rainfall rates are expected to be quite high with
this system. The heaviest rainfall is expected to occur along and
south of the interstate 44 corridor across our CWA where 4 to 6
inches and isolated higher amounts will be possible. Our northwest
CWA will have the lowest precipitation amounts which will probably
be around an inch or less. As the low begins to slowly progress
eastward and then northeastward on Friday, precipitation will
gradually end on the western edges of this system and then shift
east. Most of the precipitation should have exited the area by 12z
Saturday morning.

Because of the high precipitation rates and amounts we are
expecting and falling over the terrain which is more favorable for
flash flooding, we are expecting the impacts with this system to
be on the high side. There are many quick rising creeks and
streams throughout the area and hundreds of low water crossings
across the Ozarks. Flash flooding is expected to become widespread
across southern Missouri today, tonight and Friday and there may
be many roads which will become impassible. Rain will eventually
end across the eastern CWA on Friday night. Question is whether or
not to extend the watch to cover Friday night for our eastern CWA.
Will make that decision prior to forecast package issuance.

.LONG TERM...(Saturday through Wednesday)
Issued at 249 AM CDT THU JUN 18 2015

By Saturday, the system should be east of the area and there may
be a period of drying out.

Upper level pattern does keep upper ridge axis to our west over
the weekend and into early next week which may allow for some
northern stream energy and frontal boundary to seep southeastward
into the area. This may be a focus for additional convection from
late in the weekend into early next week.

By the middle of next week, the upper ridge will begin to inch
eastward which should bring hotter and drier conditions to the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1209 PM CDT THU JUN 18 2015

The main focus this TAF period will be on the remnant circulation
of Tropical Storm Bill...and the tricky impacts related to precip,
wind shifts, and CIG/VIS issues. Looks like conditions will
continue to deteriorate later this afternoon and evening as the
inner core of "Bill" begins to move over the terminals starting
with JLN first. Expect winds to shift to a more northerly
direction through the late night and early morning hours.

MVFR conditions are expected early on with occasional decreases in
CIGs/VIS though the afternoon. IFR conditions will become
increasingly likely from west to east with time later this
afternoon, evening, overnight, and even into the day Friday.
Expect JLN may have some slight improvement toward the end of the
period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday morning FOR MOZ057-058-
     069>071-081>083-092-096>098-104>106.

     FLASH FLOOD WATCH through Friday evening FOR MOZ055-056-066>068-
     077>080-088>091-093>095-101>103.

KS...FLASH FLOOD WATCH through Friday evening FOR KSZ073-097-101.

&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Frye
Hazardous weather outlook, Jun 18, 1:26 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
126 PM CDT THU JUN 18 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
126 PM CDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT FLOODING RISK.
  LIMITED TORNADO RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  RAIN WITH EMBEDDED ISOLATED THUNDERSTORMS WILL INCREASE THROUGH
  TONIGHT AS THE REMNANTS OF TROPICAL STORM BILL TRACK INTO THE
  OUTLOOK AREA. TORRENTIAL RAINFALL RATES AND EXCESSIVE RAINFALL
  TOTALS WILL LEAD TO AN ELEVATED TO SIGNIFICANT FLOODING RISK.
  THE GREATEST RISK FOR FLOODING WILL OCCUR ACROSS SOUTHERN
  MISSOURI GENERALLY ALONG AND SOUTH OF THE INTERSTATE 44
  CORRIDOR.

  THERE IS A VERY LIMITED RISK FOR AN ISOLATED TORNADO OR
  LOCALIZED DAMAGING WIND GUST ACROSS FAR SOUTHERN MISSOURI
  GENERALLY SOUTH OF HIGHWAY 60 THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  AN ELEVATED TO SIGNIFICANT RISK FOR FLASH FLOODING AND RIVER
  FLOODING WILL CONTINUE THROUGH FRIDAY NIGHT AS THE REMNANTS FROM
  TROPICAL STORM BILL CONTINUE TO IMPACT THE OUTLOOK AREA.

  STORM TOTAL RAINFALL AMOUNTS OF 2 TO 5 INCHES WILL BE COMMON
  WITH HIGHER TOTALS ACROSS FAR SOUTHERN MISSOURI ALONG AND SOUTH
  OF INTERSTATE 44 WHERE LOCAL AMOUNTS OF 6 TO 7 INCHES WILL BE
  POSSIBLE.

  THERE IS A VERY LIMITED RISK FOR AN ISOLATED TORNADO ACROSS FAR
  SOUTH CENTRAL MISSOURI ON FRIDAY.

  HEAT INDEX VALUES IN THE MID TO UPPER 90S WILL BE POSSIBLE FROM
  SATURDAY INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:12 PM CDTSpecial Weather StatementSGFStone, Taney33 min
Jun 17, 9:31 PM CDTAreal Flood AdvisorySGFBenton, Camden, Dallas, Hickory, Laclede, Maries and 5 more5 hr
Jun 18, 2:50 AM CDTAreal Flood AdvisorySGFBenton, Camden, Dallas, Hickory, Laclede, Maries and 5 more7 hr
Jun 18, 3:44 AM CDTRiver Flood WarningSGFMcDonald71 hr
Jun 18, 3:44 AM CDTRiver Flood WarningSGFJasper4 days
Jun 18, 8:55 AM CDTRiver Flood WarningSGFJasper71 hr
Jun 18, 10:48 AM CDTRiver Flood WarningSGFLaclede3 days
Jun 18, 11:05 AM CDTRiver Flood WarningSGFStone65 hr
Jun 18, 4:02 PM CDTAreal Flood WarningSGFCamden, Laclede, Maries, Miller, Phelps, Pulaski7 hr
Jun 18, 6:37 PM CDTFlash Flood WarningSGFBarry, Dade, Lawrence4 hr
Jun 18, 3:44 AM CDTRiver Flood WarningSGFCherokee4 days
Jun 18, 5:06 AM CDTFlash Flood WarningSGFCherokee7 hr

Nearby

Flash Flood Warnings in Missouri, 2015Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.